Kansas, 2026High Wind in Kansas, March 22, 2026
March 22, 2026 · NWS DDC · 4 events in 4 counties and zones
As a synoptic longwave trough moved towards the area, a strong cold front swept through around 7 AM bringing wind gusts of 58-64 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a synoptic longwave trough moved towards the area, a strong cold front swept through around 7 AM bringing wind gusts of 58-64 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 22, 3:40 AM CST, 1 hour 55 minutes earlier. Its key messages:
- Strong northerly winds today
- Elevated to critical fire threat today, mainly due to winds and dry fuels
- Another warm trend with continued dry pattern
Area forecast discussion, Mar 22, 3:40 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
440 AM CDT Sun Mar 22 2026
...Updated Aviation...
.KEY MESSAGES...
- Strong northerly winds today
- Elevated to critical fire threat today, mainly due to winds
and dry fuels
- Another warm trend with continued dry pattern
&&
.DISCUSSION...
Issued at 1207 AM CDT Sat Mar 22 2026
05z mesoanalysis depicts strong zonal flow across the northern
Plains that is suppressing the ridge that has been influencing
our weather over the past few days. Within this quick zonal
flow, a subtle shortwave will bring a dry cold front across the
forecast area later this morning. The main story with this
FROPA will be the strong northerly winds behind it. Winds will
be on the order of 20-30 mph sustained, with gusts as high as 50
mph. HREF probabilities for wind gusts greater than 45 mph
across much of the CWA is 60-90%. The main impact from these
level of winds is increased hazardous driving conditions for
high-profile vehicles, and any unsecured outdoor items can
easily be blown around. With the strong winds today will come an
elevated to critical fire weather risk. More details on that in
the Fire Weather Discussion.
After a brief cooldown today and Monday, the ridge will build
back into the area. Temperatures will once again soar into the
80s by Tuesday, with 90s reemerging by Wednesday. Thursday's
temperatures are a bit more uncertain as it is contingent upon
the timing of the next cold front. If early in the day,
temperatures will be held at bay, but slower or later will
result in another very warm day. In either case, this FROPA will
be another dry one. Long range models and NBM still struggle to
get any appreciable chances of precipitation into southwest
Kansas.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 440 AM CDT Sun Mar 22 2026
VFR will continue through this TAF period, with varying amounts
of cirrus. A strong cold front will race through the airports
near the beginning of this TAF period, around 12z Sun. Intense
north winds will follow the cold front at all airports, gusting
to near 45 kts through 21z Sun. Some areas of blowing dust are
expected, but opted to mention no visibility restrictions in the
TAFs. North winds will diminish rapidly after 21z Sun, and veer
NEly. Light northeast winds will prevail tonight through 12z
Mon.
&&
.FIRE WEATHER...
Issued at 440 AM CDT Sun Mar 22 2026
Elevated to critical fire weather risk is evident today across
much of the forecast area. While humidity levels will ultimately
be above critical levels, the antecedent dry fuels and
sustained winds of 20-30 mph with gusts upwards to 50 mph is
leading to concern for fire spread potential. Red Flag Warning
is in effect until 8 PM CDT to reflect this risk.
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM this morning to 8 PM CDT this
evening for KSZ031-045-046-064>066-075>081-084>090.
&&
DISCUSSION...Bennett
AVIATION...Turner
FIRE WEATHER...Bennett
Hazardous weather outlook, Mar 22, 12:29 AM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
129 AM CDT Sun Mar 22 2026
KSZ030-031-043>046-061>066-074>081-084>090-230630-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
129 AM CDT Sun Mar 22 2026 /1229 AM MDT Sun Mar 22 2026/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
Elevated to critical fire weather risk today from strong winds and
dry fuels. While relative humidity will be higher, with the dry
fuels and strong winds, any potential fires will still be able to
catch and spread quickly.
Strong northerly winds behind a cold front will bring winds 20-30
mph, with gusts as high as 50 mph at times. Travel may become
difficult for high profile vehicles and any loose outdoor items
can blow around.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation not expected.
High Wind, Kearny
- When
- March 22, 5:35 AM CST
- Where
- Kearny forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
The AWOS site K36K recorded a 58 mph wind gust.
High Wind, Haskell
- When
- March 22, 5:55 AM CST
- Where
- Haskell forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.562, -100.871 (the zone’s center; the record gives no point)
A personal weather station Prairie AG recorded a 64 mph wind gust.
High Wind, Finney
- When
- March 22, 6:03 AM CST
- Where
- Finney forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
The KGCK ASOS station recorded a 60 mph wind gust.
High Wind, Grant
- When
- March 22, 6:20 AM CST
- Where
- Grant forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
A personal weather station Videra weather recorded a 58 mph wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, March 22 to 24, 20262 deaths · 3 events
- Wildfire in Oklahoma, March 22 to 27, 2026$356,000 · 2 events
- Hail and Damaging Winds in Indiana, March 22, 2026$39,000 · 2 in hail · 33 events
- Hail and Damaging Winds in Pennsylvania, March 22, 2026$48,000 · 1 in hail · 19 events
- Hail in Ohio, March 22, 20261.5 in hail · 34 events
- Hail and Damaging Winds in Ohio, March 22, 2026$4,000 · 1.75 in hail · 23 events
- Hail in Indiana, March 22, 2026$10,000 · 1.5 in hail · 14 events
- Hail in Illinois, March 22, 20261.25 in hail · 12 events
- Hail and Damaging Wind in Ohio, March 22, 2026$5,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in Pennsylvania, March 22, 2026$3,000 · 1.5 in hail · 7 events
- Winter Weather in Maine, March 22, 20265 events
- Damaging Winds in Ohio, March 22, 2026$2,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323235, 1323236, 1323239, 1323241.